Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Headache and ejaculation problem due to Warfarin and Amiodarone, arrythmia. Alternative drugs?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11712 Questions
I have been diagnosed with Arrythmia and currently take warfarin and amiodarone. This has not only increased the severity of regular headaches but also causes inability to ejaculate when having sexual intercourse. Is there any alternative drugs that would alleviate both these problems? I am 66 years old, am 6 feet tall and weigh 12 stone 10lbs and have always had a great sexual relationship with my wife, until now! My headaches have got worse and I seem to have a really bad one every 2 to 3 days!
Posted Sun, 22 Apr 2012 in Medicines and Side Effects
Answered by Dr. Rakhi Tayal 4 hours later

Thanks for writing to us.

The problems of sexual dysfunction and headache that you are experiencing are related to amiodarone.

Headaches may be treated with mild analgesics such as tylenol. However in the current circumstances, drugs to prolong your erection time are not advisable.

It is not advisable to stop or reduce medications without the consent of your primary doctor. If these side effects are severe, interfering with your normal lifestyle and are decreasing your quality of life then it is best that you discuss this problem with your treating physician. You may switch over you to other alternatives like verapamil or sodium channel blockers based on the type of arrhythmias that you are having under the supervision of your primary doctor.

I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.

Above answer was peer-reviewed by
Follow-up: Headache and ejaculation problem due to Warfarin and Amiodarone, arrythmia. Alternative drugs? 3 hours later
Many thanks for your response. However, taking into account the following points;-
1) I do not have an erection problem at all, it is simply the act of ejaculation that is virtually impossible, and has not happened for months. Whilst my wife is very patient, it is decreasing our normal quality of life, what remains of it!
2) I have alternated with "amiodarone" and "bisoprolol fumarate", but find I do not feel so well with the "bisoprolol" with dizzy feelings, nausea & no energy. Both tablets seem to have the same effect on the sexual side of my life, although the "bisoprolol" may have been slightly better regarding severe headaches. Currently I am back on "amiodarone" as I do not know any different!
3) To put you in the picture, my consultant, Dr Bishop in October 2010, said "on examination I have a very marked pectus excavatum and a malar flush. My venous pressure flickers in my neck and I have a tachycardia with normal heart sounds. My ECG was very abnormal, and shows I am in atrial flutter with a very abnormal axis and quite marked T-wave changes in the lateral leads" As I do not really understand this, is this a serious case of arrythmia requiring both warfarin and amiodarone (or simalar) or do you think perhaps it may be over-reacting, especially as I have read these are all XXXXXXX drugs!
4) Whilst I have tried to consult with my GP he only suggested trying "bisoprolol" and shows no real interest in my head or sexual problems, more or less saying "it goes with the territory"
Based on my comments above and considering the points you have already made, if they are still applicable, can you tell me the following:-
1) Is "tylenol" compatible with warfarin?
2) Will "verapamil" assist with my sexual dysfunction?
3) Does warfarin, gabapentin and amiodarone all contribute to me having the 2 problems of headaches and sexual dysfunction?
4) I do not drink much alcohol but do try to enjoy an occasional glass of wine (max 2 small glasses every other night average) and possibly 1 pint of beer every fortnight. Will this cause me any problems?

Apologies for this being somewhat "long winded" but I am realing struggling here to find help. Thanking you in anticipation,

Yours sincerely
David Aggar
Answered by Dr. Rakhi Tayal 5 hours later
Thanks for writing again.
1. Yes you can take Tylenol while on Warfarin.
2. Verapamil has lesser side effects like headache and sexual dysfunction but is not the drug of choice for atrial fibrillation.
3. Main contributing factor is amiodarone. Warfarin and gabapentin usually do not cause such problems.
4. Taking alcohol might increase the propensity of fibrillation and it considerably hampers your sexual performance.
Wishing you an early recovery.
Above answer was peer-reviewed by
Follow-up: Headache and ejaculation problem due to Warfarin and Amiodarone, arrythmia. Alternative drugs? 9 hours later
Many thanks for your prompt response. I still have a few questions however, as follows:-
1) I currently take "Maxalt Melt 10mg" for my severe headaches, but can only take a XXXXXXX of 10 to 12 per month. Do you think that "verapamil" might be just as effective but perhaps less lethal? Incidently, I have had bad heads ever since I was 16 years old and no GP and many neurologists have not been able to fathom these. Also of course, since taking amiodarone & warfarin they have considerably intensified.
I first went to Dr Bishop ref a connection with a posible hole in the heart and my bad heads. No hole in the heart, but consequently he discovered the arrythmia and was convinced my bad heads were due to hypoventilation and emerging pulmonary hypertension (quoting his letter) With hindsight, this is obviously not correct!
2) Considering my condition, as described in my previous letter by Dr Bishop, do you think that "verapamil" may be as good as "bisoprolol" which Dr Bishop said at the time would be ok. I always have the option of trying to go back and see my Consultant Dr Bishop to discuss this if you think it advisable (would not get an appointment that quick though, unless I go private of course)

Kind Regards,
Answered by Dr. Rakhi Tayal 6 hours later
Hello and thanks again,

1. Maxalt melt is good for migraine headaches. You can combine it with tylenol for better relief. Verapamil will reduce the headaches and will also control arrhythmias upto some extent.

2. Verapamil might show an effect equivalent or even better than bisoprolol.

Hope this helps.

Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor